Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 117, NWS Grand Forks, ND

July 29, 2017Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 29, 2017, 6:38 PM CDT for Towner County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2017, 6:38 PM CDT (23:38 UTC)
Expired
Jul 29, 2017, 7:15 PM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Towner County, ND

The radar

The Minot AFB radar (KMBX), 118 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:50 PM CDTHAIL 17 Wnw Cando, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

342 
WUUS53 KFGF 292338
SVRFGF
NDC095-300015-
/O.NEW.KFGF.SV.W.0117.170729T2338Z-170730T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
638 PM CDT SAT JUL 29 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Towner County in northeastern North Dakota...

* Until 715 PM CDT.

* At 637 PM CDT, a severe thunderstorm was located near Bisbee, or 39
  miles northwest of Devils Lake, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Considine and Arndt around 655 PM CDT. 
  Cando around 710 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4849 9943 4866 9939 4866 9902 4837 9912
TIME...MOT...LOC 2337Z 290DEG 15KT 4857 9938 

HAIL...1.00IN
WIND...60MPH
 
$$

BP
2 follow-up statements
679 
WWUS53 KFGF 300001
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
701 PM CDT SAT JUL 29 2017

NDC095-300015-
/O.CON.KFGF.SV.W.0117.000000T0000Z-170730T0015Z/
Towner ND-
701 PM CDT SAT JUL 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN TOWNER COUNTY...

At 700 PM CDT, a severe thunderstorm was located over Considine, or
33 miles northwest of Devils Lake, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Cando around 710 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4848 9940 4858 9931 4862 9903 4837 9912
TIME...MOT...LOC 0000Z 290DEG 15KT 4854 9924 

HAIL...1.00IN
WIND...60MPH
 
$$

BP
843 
WWUS53 KFGF 300014
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
714 PM CDT SAT JUL 29 2017

NDC095-300024-
/O.EXP.KFGF.SV.W.0117.000000T0000Z-170730T0015Z/
Towner ND-
714 PM CDT SAT JUL 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOWNER COUNTY
WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4848 9940 4858 9931 4862 9903 4837 9912
TIME...MOT...LOC 0014Z 290DEG 15KT 4852 9917 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:20 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 29, 3:20 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
320 PM CDT Sat Jul 29 2017

.SHORT TERM...(This evening through Sunday)
Issued at 313 PM CDT Sat Jul 29 2017

The early aftn surface map shows a bit different scenario than
thinking earlier. There is still that boundary but it is still in
Manitoba west of Winnipeg then WSW to nr the
Manitoba/Saskatchewan/North Dakota border where it meets up with a
sfc low east of Williston then a boundary south of there into SW
ND.

Storms firing along the boundary south of Williston and storms
that have been moving slowly southeast across far southern
Manitoba between Rolla and Morden.

2-3k j/kg sfc cape near this boundary...but 0-6km 25 kts or so
meaning multi-cells are favored with a rather short life span for
possible storms near severe limits. This will be the case as these
storms form their own boundary and move south-southeast into NE
ND. SPC updated to add marginal risk into the nrn RRV which is
reasonable considering the instability.

But it doesnt look like any appreciable boundary will drop south
and instead winds will go light overnight as activity weakens and
then Sunday could be a repeat with isold storms in hot/moist
environment. Thought better chc of storms Sunday more in SE ND
into nrn MN but it could be just about anywhere. Highs Sunday mid
80s to lower 90s.

.LONG TERM...(Sunday night through Saturday)
Issued at 313 PM CDT Sat Jul 29 2017

Long term period will see a transition to NW flow aloft by 00Z
Tue with a strong cold front moving across the region late Mon
aftn into the overnight period. Throughout the long term, the
ECMWF/GFS solutions are out of phase yielding rather low
confidence in the Tue- Fri timeframe. For the aforementioned
front, sfc features on Mon are in better agreement than upper
pattern Tue and beyond. Sfc boundary will extend from northern
valley back into the Devils Lake region by 00Z Tue, near peak
heating. SPC continuing a marginal risk for severe across the
north on the latest D3 outlook. As mentioned, upper pattern for
remainder of week is out of phase and yielding low POPs throughout
the Tue-Thu timeframe as GFS is dry and ECMWF is more bullish
with precip associated with a mid week wave. Do expect a
significant cool down behind the Mon front with Wed-Fri highs
falling into the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 101 PM CDT Sat Jul 29 2017

VFR anticipated. Some cu with heating of the day, though covearge
low, Some patches of high level or mid clouds moving east thru the
night, but mostly scattered in coverage at most sites. Now near
any t-storm conditions will vary, with best chc DVL nr 00z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Riddle
LONG TERM...Speicher
AVIATION...Riddle
Hazardous weather outlook, Jul 29, 5:01 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
501 PM CDT Sat Jul 29 2017

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026-027-054-
302215-
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Western Walsh County-
501 PM CDT Sat Jul 29 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Scattered thunderstorms will occur early this evening. A few of
these storms may be strong to severe with one inch diameter hail,
wind gusts to 60 mph, and localized heavy rain possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of storms is expected Monday afternoon through
Monday night. Stronger storms are expected north of a Devils Lake
to Grand Forks to Baudette line. Some of these may become severe
with hail around one inch in diameter and wind gusts up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ002-003-006-009-015>017-022>024-027>032-040-NDZ028>030-038-039-
049-052-053-302215-
Norman-Clay-Lake Of The Woods-North Beltrami-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
501 PM CDT Sat Jul 29 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of storms is expected Monday afternoon through
Monday night. Stronger storms are expected north of a Devils Lake
to Grand Forks to Baudette line. Some of these may become severe
with hail around one inch in diameter and wind gusts up to 60
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 29, 6:28 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
628 PM CDT SAT JUL 29 2017

NDZ006-300000-
Towner ND-
628 PM CDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER COUNTY UNTIL 700
PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bisbee, or 40 miles northwest of Devils Lake, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cando, Bisbee, Egeland, Considine and Arndt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4851 9946 4861 9947 4869 9945 4869 9901
      4839 9912 4851 9950
TIME...MOT...LOC 2328Z 292DEG 14KT 4858 9939

BP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:28 PM CDTSpecial Weather StatementFGFTowner32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.